Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 49, NWS Wilmington, NC

June 29, 2007Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 29, 2007, 4:22 PM EDT for Robeson County, North Carolina. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2007, 4:22 PM EDT (20:22 UTC)
Expired
Jun 29, 2007, 5:00 PM EDT
In force
38 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Robeson County, NC

The radar

The Raleigh/Durham radar (KRAX), 109 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 4:28 PM EDTTSTM WND DMG2 Wsw Red Springs, NCPOWER LINES DOWN ON STATE ROUTE 71 BETWEEN WAKULLA AND RED SPRINGS
Jun 29, 4:34 PM EDTTSTM WND DMG1 S Red Springs, NCLARGE TREE DOWN ACROSS STATE ROUTE 710

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 292022
SVRILM
NCC155-292100-
/O.NEW.KILM.SV.W.0049.070629T2022Z-070629T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
422 PM EDT FRI JUN 29 2007

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WAKULLA...OR ABOUT 6 MILES WEST OF RED
  SPRINGS...AND MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WAKULLA BY 430 PM...
   RED SPRINGS BY 455 PM...
   SHANNON BY 500 PM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3491 7896 3465 7899 3475 7935 3483 7936
      3485 7934 3485 7922 3484 7918 3493 7907
      3493 7898

$$


CRM
1 follow-up statement
000 
WWUS52 KILM 292105
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
505 PM EDT FRI JUN 29 2007

NCC155-292115-
/O.EXP.KILM.SV.W.0049.000000T0000Z-070629T2100Z/
ROBESON NC-
505 PM EDT FRI JUN 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROBESON COUNTY
EXPIRED AT 500 PM EDT...

AT 502 PM EDT...THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING
HAS WEAKENED...THUS THE WARNING WAS ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3491 7896 3465 7899 3475 7935 3483 7936
      3485 7934 3485 7922 3484 7918 3493 7907
      3493 7898

$$

CRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:12 PM EDT, 10 minutes earlier.

Area forecast discussion, Jun 29, 4:12 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
412 PM EDT FRI JUN 29 2007

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE LOCAL AREA FROM THE NORTHWEST
THROUGH TONIGHT. THE FRONT WILL SLOWLY PUSH SOUTH THROUGH THE REGION
SATURDAY AND SUNDAY BEFORE MOVING SOUTH BY SUNDAY NIGHT. HIGH
PRESSURE WILL BUILD INTO THE AREA MONDAY AND TUESDAY AND END UP
OFF SHORE BY THURSDAY.

&&

.NEAR TERM /THROUGH 6 AM SATURDAY MORNING/...
LATE THIS AFTERNOON...COLD FRONT STILL WELL N OF THE AREA...ACROSS
N AND C VA. PRE-FRONTAL TROUGH WAS ALIGNED ACROSS CENTRAL NC WHERE
IT INTERSECTED THE PIEDMONT TROUGH WHICH EXTENDED FURTHER S INTO C
SC. THUNDERSTORMS HAVE ERUPTED ALONG AND S OF THIS BOUNDARY...BUT
GIVEN W FLOW IS SO WEAK... THESE STORMS SHOULD ONLY PROPAGATE
SLOWLY ESE. SHORTWAVE TROUGH SHOULD HELP TO KEEP THE THUNDERSTORMS
GOING FOR SEVERAL HOURS AFTER DARK. AS THE CONVECTION PROPAGATES
DEEPER INTO THE MARINE LAYER...THE STORMS WILL BEGIN TO DISSIPATE
TO SHOWERS... LIKELY DRYING UP BEFORE REACHING THE IMMEDIATE
COAST.

MAIN RISK WITH THESE STORMS SHOULD BE TORRENTIAL RAINFALL.
HOWEVER...THE POTENTIAL FOR A WET MICROBURST DOES EXIST WITH PERHAPS
AN ISOLATED SEVERE HAIL OR WIND DAMAGE REPORT...MAINLY ALONG AND W
OF INTERSTATE 95. LOCALLY...RAINFALL AMOUNTS COULD EXCEED AN INCH
WELL INLAND.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
LATEST MODEL RUNS STILL KEEPING FRONT NORTH OF THE AREA UNTIL SUNDAY
MORNING. LOOKS LIKE FRONT WILL MEANDER AROUND THE LOCAL AREA FIRST
SHIFTING SOUTH WITH A SLIGHT SHIFT TO THE NORTH BEFORE IT GETS A
FINAL PUSH FROM THE MID LEVEL TROUGH FORECAST TO MOVE THROUGH
SUNDAY AFTERNOON. MAX MOISTURE ASSOCIATED WITH FRONT WILL COME
SATURDAY AFTERNOON INTO EARLY SUNDAY WITH POPS IN THE LIKELY
CATEGORY. CHANCE OF PCP WILL DECREASE THROUGH SUNDAY AFTERNOON.

AREA IS IN A SLIGHT RISK FOR TODAY AND SATURDAY...MAIN THREAT WILL
BE WIND AND POSSIBLY HAIL.

FRONT SLOWLY PUSHES SOUTH SUNDAY AFTERNOON WITH CHC OF PCP
DECREASING THROUGH THE DAY. TEMPS WILL RUN JUST AROUND CLIMO...BUT
WILL SHOW A COOL BIAS POST FRONTAL TOWARD END OF PERIOD.

&&

.LONG TERM.../MONDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE AFFECTING THE AREA
MONDAY THROUGH THURSDAY.  THE HIGH WILL RIDGE INTO THE AREA FROM THE
NORTH MONDAY AND TUESDAY AND SHIFT OFF THE COAST FOR WEDNESDAY AND
THURSDAY.  A COLD FRONT WILL APPROACH FROM THE NW THURSDAY NIGHT AND
MOVE INTO THE AREA FRIDAY.  DRY WEATHER IS EXPECTED MONDAY AND
TUESDAY.  AS FLOW BECOME SE WED AND SW FOR THU...COULD SEE ISOLATED
THUNDERSTORMS EACH DAY BUT EXPECTED COVERAGE DOES NOT WARRANT
MENTION IN THE FORECAST AT THIS TIME.  COULD SEE MORE SCATTERED
ACTIVITY IN ASSOCIATION WITH THE FRONT ON FRIDAY BUT CHANCES LOOK
PRETTY SMALL FOR NOW.  MAXIMUMS SHOULD BE NEAR CLIMATOLOGICAL VALUES
MONDAY...TUESDAY AND FRIDAY WITH SLIGHTLY WARMER THAN NORMAL NUMBERS
EXPECTED FOR WEDNESDAY AND THURSDAY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
LOOKS LIKE SEA BREEZE WILL BE ACTIVE TODAY. MID LEVEL FLOW IS
PREDOMINATELY WESTERLY...SO ANY CONVECTION THAT FORMS ALONG THE SEA
BREEZE WILL LIKELY TURN BACK TOWARD THE COAST IN THE FORM OF MID
LEVEL STRATIFORM PRECIP...WITH THE STORMS CONTINUING TO PUSH
WESTWARD IN THE LOW LEVEL FLOW. NAM STAYING CONSISTENT WITH A STRONG
LINE OF STORMS MOVING INTO THE WESTERN PORTION OF THE CWA AFTER 02Z.
THINK MARINE LAYER WILL LIKELY KILL THE CONVECTION BEFORE IT REACHES
THE COAST BY 09-10Z...STILL COULD SEE A FEW SHOWERS FOR COASTAL
TERMINALS. ACTIVITY SATURDAY MORNING WILL BE LIGHT...HOWEVER LOOK
FOR MORE STORMS TO FIRE BY LATE MORNING/EARLY AFTERNOON.

LEFTOVER STORMS POSSIBLE SUNDAY...WITH ONLY ISOLATED CONVECTION
POSSIBLE MONDAY.

&&

.MARINE...
NEAR TERM /THROUGH 6 AM SATURDAY/...
GRADIENT WILL TIGHTEN UP EVEN FURTHER AS PRE-FRONTAL TROUGH
CONTINUES TO NEAR THE COAST. SSW SHOULD BECOME SW THIS EVENING AND
INCREASE. WILL CAP SUSTAINED WINDS AT AROUND 20 KT...BUT MENTION
GUSTS TO ABOUT 25 KT N OF CAPE FEAR. SEAS WILL RESPOND TO STRONGER
WINDS AND WITH ADDITION OF SE SWELL...WILL MENTION 5 FOOTERS FROM
ABOUT FRYING PAN SHOALS N. THIS WILL NECESSITATE A SMALL CRAFT
SHOULD EXERCISE CAUTION STATEMENT N OF LITTLE RIVER INLET THROUGH
TONIGHT.

SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
SOUTHWESTERLY FLOW WILL CONTINUE AHEAD OF COLD FRONT THROUGH SAT
NIGHT 15 KTS OR LESS. FRONT WILL MOVE ACROSS THE WATERS SUNDAY WITH
WINDS DROPPING TO 10 KT OR LESS...OUTSIDE OF ANY CONVECTION.
NORTHERLY FLOW STARTS TO SETUP AT THE END OF THE PERIOD WITH AN
INCREASE IN WINDS UP TO 15 TO 20 KTS. SEAS THROUGH THE PERIOD
WILL RUN 2 TO 4 FT SHOWING AN INCREASE TO NEAR 5 FT IN OFF SHORE
WATERS BY THE END OF THE PERIOD.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
NE WINDS AROUND 15 KT MONDAY WILL DECREASE TO ABOUT 10 KT AND VEER
TO SE TO S BY WEDNESDAY.  SEAS IN THE 3 TO 5 FOOT RANGE WILL
DECREASE TO 2 TO 3 FEET BY WEDNESDAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...RGZ
NEAR TERM...RJD
SHORT TERM...RGZ
LONG TERM...RN
AVIATION...HDL
Hazardous weather outlook, Jun 29, 2:29 PM EDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
229 PM EDT FRI JUN 29 2007

NCZ097-100-101-301830-
PENDER-BRUNSWICK-NEW HANOVER-
229 PM EDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH RISK OF RIP CURRENTS FOR EAST FACING BEACHES THROUGH THIS EVENING.
ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED TODAY. SOME OF THE
THUNDERSTORMS MAY CONTAIN HEAVY RAIN.

MODERATE RISK OF RIP CURRENTS FOR EAST FACING BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
SATURDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE HEAVY RAIN...
BUT DAMAGING WINDS AND HAIL ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ034-046-301830-
HORRY-GEORGETOWN-
229 PM EDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED TODAY. SOME OF THE
THUNDERSTORMS MAY CONTAIN HEAVY RAIN.

MODERATE RISK OF RIP CURRENTS FOR EAST FACING BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
SATURDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE HEAVY RAIN...
BUT DAMAGING WINDS AND HAIL ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-SCZ017-023-024-032-033-039-301830-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
229 PM EDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT. SOME OF THE THUNDERSTORMS WILL CONTAIN HEAVY RAIN. THE
STRONGEST OF THE THUNDERSTORMS TONIGHT MAY CONTAIN DAMAGING WIND
GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
SATURDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING
WIND AND POSSIBLY HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-301830-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
229 PM EDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
SATURDAY AND SATURDAY NIGHT. SOME OF THE THUNDERSTORMS MAY CONTAIN
STRONG GUSTY WINDS AND HAIL. VISIBILITIES MAY BE REDUCED TO LESS
THAN 1 NM IN HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:10 PM EDTCoastal Flood WarningILM17 min
Jun 29, 2:27 PM EDTCoastal Flood StatementILM7 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.